Case Report - Apparent Epinephrine Toxicity in the Treatment of Anaphylaxis: A Patient Case of Prolonged Hypotension
Background: The emergent nature of anaphylaxis creates an environment of heightened risk for epinephrine medication misadventures that may occur in any health care setting. Literature to date has focused on the immediate adverse outcomes associated with epinephrine dosing and administration errors, with a lack of data available on prolonged consequences.
Objective: We present a unique case of refractory hypotension associated with the administration of high-dose epinephrine for the treatment of anaphylaxis that prompted a comprehensive safety evaluation and implementation of a process improvement plan for all patients experiencing an anaphylactic reaction in our institution.
Case Report: A 29-year-old female presented to an immediate care facility for treatment of anaphylaxis including 2 doses of epinephrine 1 mg (1:1000) intramuscularly. The patient was subsequently transported to our adult emergency department and developed isolated hypotension refractory to fluid resuscitation. The patient was then admitted to the medical intensive care unit with a diagnosis of epinephrine toxicity. The prolonged hypotensive response seen in this patient is believed to be a result of residual stimulation of the more sensitive beta receptors by high doses of epinephrine administered to the patient, resulting in a prolonged vasodilatory response.
Conclusion: Epinephrine is a high-alert medication used for the treatment of anaphylaxis. Proactive evaluation of current processes among institutions is recommended in order to minimize dosing and administration errors with epinephrine as these errors can lead to substantial harm to patients.
Link leads to full text provided by: Thomas Land, Inc..
McCann, Jennifer Quinn; Cook, Amber; Stover, Judy; and Venis, Ryan, "Case Report - Apparent Epinephrine Toxicity in the Treatment of Anaphylaxis: A Patient Case of Prolonged Hypotension" (2012). Scholarship and Professional Work – COPHS. 154.